Alert archive / Alabama / Tornado Warnings in 2023

Tornado Warning 11, NWS Tallahassee, FL

January 12, 2023Henry County, Alabama; Early County, Georgia

NWS Tallahassee, FL issued this tornado warning at Jan 12, 2023, 5:19 PM CST for Henry County, Alabama; Early County, Georgia. It was in force for 26 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jan 12, 2023, 5:19 PM CST (23:19 UTC)
Expired
Jan 12, 2023, 5:45 PM CST
In force
26 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Henry County, AL, Early County, GA

The radar

The Ft Rucker radar (KEOX), 63 km from the middle of the area, began a volume at 23:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 12, 5:28 PM CSTTSTM WND DMG2 Nnw Blakely, GAA TREE WAS BLOWN ONTO POWER LINES ALONG LAKEWOOD DR.
Jan 12, 5:35 PM CSTTSTM WND GST 50Early Co A/P, GA50 MPH (44 KT) MEASURED GUST - KBIJ.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 12, 2:36 PM CSTTornado WatchSPC6 hr

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 11.3 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2023-01-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 233 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2023-01-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 149 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
233 J/kg
Mixed-layer CIN
-101 J/kg
Mixed-layer LCL
605 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
149 m²/s²
0-3 km storm-relative helicity
186 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted.

634 
WFUS52 KTAE 122319
TORTAE
ALC067-GAC099-122345-
/O.NEW.KTAE.TO.W.0011.230112T2319Z-230112T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Tallahassee FL
619 PM EST Thu Jan 12 2023

The National Weather Service in Tallahassee has issued a

* Tornado Warning for...
  Southeastern Henry County in southeastern Alabama...
  Northern Early County in southwestern Georgia...

* Until 645 PM EST/545 PM CST/.
    
* At 619 PM EST/519 PM CST/, a severe thunderstorm capable of
  producing a tornado was located near Blakely, moving east at 55
  mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Blakely around 625 PM EST.
  Arlington around 640 PM EST.

Other locations impacted by this tornadic thunderstorm include
Colomokee, Early Co A/p, Douglasville, Rowena and Kolomoki Mounds Sp.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3148 8480 3147 8481 3145 8479 3144 8479
      3143 8464 3134 8464 3134 8463 3133 8463
      3134 8511 3142 8511 3150 8480
TIME...MOT...LOC 2319Z 259DEG 50KT 3139 8505 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

01-GONZALEZ

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this tornado warning went out at Jan 12, 3:51 PM CST, 1 hour 28 minutes earlier.

Area forecast discussion, Jan 12, 3:51 PM CST, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
451 PM EST Thu Jan 12 2023

...New NEAR TERM, SHORT TERM, LONG TERM, AVIATION, MARINE, FIRE WEATHER, HYDROLOGY...

.NEAR TERM...
(Through Friday)
Issued at 449 PM EST Thu Jan 12 2023

The main story for today will be the line of showers and
thunderstorms that will move through the entire CWA later this
afternoon into the overnight hours. These storms have the potential
to be severe with the main threats of damaging wind gusts and
perhaps a few brief tornadoes in our central time zone counties. The
SPC currently has our AL and GA counties in a Slight Risk, while the
rest of our Florida counties are in a Marginal Risk for severe
weather. The increase in area of the Slight risk extending to
include most of our GA is due to a higher than initially forecast
dewpoints which increases the instability in the atmosphere.
Dewpoints are forecast to be in the low-mid 60s and upper 50s
through this afternoon for areas west of Albany-Tallahassee line.
Our 18z Sounding shows some low level moisture but mixing of the dry
layer in the mid-levels have brought the dewpoints down a little,
decreasing the instability heading into the afternoon and evening.
The line of storms is expected to enter the region from the
northwest later this evening around 23Z-00Z and sweep through the
CWA into the overnight hours, and should clear out to the southeast
around 09Z-10Z Friday morning. Confidence is high with PoPs near 100
percent. A Tornado Watch is in effect through 02Z for our AL
counties, Central time zone counties in FL along I-10, and our GA
counties west of I-75.

It is breezy ahead of the main line due to the tightening pressure
gradient from the incoming cold front. Winds could gust up to 40 mph
in places where we currently have a Wind Advisory in the western
panhandle, SE AL, and southwest/south-central GA through this
evening.

After the cold front passes, winds will be northwesterly and still
breezy. Cold air will begin to rush in following the front, with
temperatures falling into the 40s by daybreak and only warming to
the low to mid 50s for Friday afternoon.

&&

.SHORT TERM...
(Friday night through Saturday night)
Issued at 449 PM EST Thu Jan 12 2023

Post-frontal we'll be fairly dry and cooler as cold air advection
dominates and high pressure begins to settle in. We'll start the day
out partly cloudy and clear out into the evening. We can expect
daytime highs to struggle to make it into the low to mid 50s, with
overnight lows in the low to mid 30s. Wind chills in the early
morning hours on Saturday will be in the mid 20s as NW winds around
10 mph remain. Winds will settle down by Sunday morning.

&&

.LONG TERM...
(Sunday through Wednesday)
Issued at 449 PM EST Thu Jan 12 2023

Through the long term we'll remain dry as high pressure remains
dominant across the region. Surface high pressure will move to our
southeast placing us under S-SW flow beginning Monday. This will
allow us to begin to gradually warm and moisten into midweek when
another possible disturbance looks to approach the region from the
west. However, uncertainty is too high to mention anything with any
confidence.

Daytime highs will generally be in the upper 50s initially warming
into the mid 70s by Tuesday with overnight lows in the 30s initially
warming into the mid to upper 50s by Wednesday.

&&

.AVIATION...
(00Z TAFS)
Issued at 449 PM EST Thu Jan 12 2023

Thunderstorm activity will pick up through the afternoon with the
squall line approaching around 23-02Z this evening through the
overnight hours. The line of thunderstorms this evening will have
the potential to produce severe wind gusts and perhaps a brief
tornado. Ahead of the main line, gusty winds up to 35 kts due to the
tight pressure gradient ahead of the cold front. After the front
passes tonight, winds will shift northwesterly, but still elevated
around 10-15kts. Ceilings after the front will be MVFR for all TAF
sites during the morning hours on Friday, after a brief overnight
break of VFR cigs.

&&

.MARINE...
Issued at 449 PM EST Thu Jan 12 2023

Southwest winds will increase ahead of a cold front today,
particularly west of Apalachicola where a Small Craft Advisory is in
effect. As the front moves through tonight, winds will become
northwesterly with Small Craft Advisory conditions expanding across
the entire area. Seas are expected to peak around 9 feet well
offshore on Friday night. Winds and seas will decrease during the
day on Saturday with more tranquil conditions returning for Sunday.

&&

.FIRE WEATHER...
Issued at 449 PM EST Thu Jan 12 2023

A line of strong to severe thunderstorms will sweep across the
districts this evening just in advance of the cold front. A sharp
wind shift from southwest to northwest will occur as the front
passes. A cooler and drier air mass will follow for Friday and
Saturday, with clearing skies by Friday night. High afternoon
dispersion values are expected to continue Friday and possibly
Saturday due to gusty northwest to north winds.

&&

.HYDROLOGY...
Issued at 449 PM EST Thu Jan 12 2023

No flooding is expected for the next 7 days. Rainfall tonight will
be well below amounts needed for flooding.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   48  55  34  52 / 100   0   0   0
Panama City   48  55  35  54 / 100   0   0   0
Dothan        44  50  32  50 /  90   0   0   0
Albany        47  52  33  50 / 100   0   0   0
Valdosta      49  55  33  50 / 100   0   0   0
Cross City    50  60  33  53 / 100  10   0   0
Apalachicola  49  56  35  53 / 100   0   0   0

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...Wind Advisory until 6 PM CST this evening for FLZ007>013-108-112.

     High Rip Current Risk through late Friday night for FLZ108-112-
     114-115.

     High Surf Advisory until 7 AM EST /6 AM CST/ Friday for FLZ108-
     112-114.

GA...Wind Advisory until 7 PM EST this evening for GAZ120>128-130-
     142>145-155-156.

AL...Wind Advisory until 6 PM CST this evening for ALZ065>069.

GM...Small Craft Advisory until 1 PM EST Saturday for GMZ730-755-765-
     775.

     Small Craft Advisory until noon CST Saturday for GMZ750-752-770-
     772.

&&

NEAR TERM...Montgomery
SHORT TERM...Oliver
LONG TERM....Oliver
AVIATION...Montgomery
MARINE...Oliver
FIRE WEATHER...Montgomery
HYDROLOGY...Oliver

In the hours before

Local storm report, Jan 12, 4:45 PM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
545 PM EST THU JAN 12 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0519 PM     TSTM WND DMG     1 W CUTHBERT            31.77N 84.81W
01/12/2023                   RANDOLPH           GA   PUBLIC

            POWER POLES BROKEN AND SEVERAL TREE LIMBS
            ALSO DOWN.

&&

KGG
Local storm report, Jan 12, 4:56 PM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
556 PM EST THU JAN 12 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     TSTM WND DMG     2 SSW LAWRENCEVILLE     31.63N 85.28W
01/12/2023                   HENRY              AL   911 CALL CENTER

            NUMEROUS TREES AND POWERLINES DOWN ACROSS
            THE NORTHERN PORTION OF HENRY COUNTY, NORTH
            OF ABBEVILLE. 1 HOME WITH STRUCTURAL DAMAGE.

&&

KGG
Special weather statement, Jan 12, 5:02 PM CST, 17 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
502 PM CST Thu Jan 12 2023

ALZ068-FLZ007-009-122345-
Geneva AL-Holmes FL-North Walton FL-
502 PM CST Thu Jan 12 2023

...Strong thunderstorms will impact portions of Geneva, northwestern
Walton and northwestern Holmes Counties through 545 PM CST...

At 502 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Samson to near Florala to Baker. Movement
was east at 45 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Geneva, De Funiak Springs, Hartford, Samson, Union, Liberty, Paxton,
Coffee Springs, Black, Oakwood Hills, Cluster Springs, Kellys
Crossroads, Logan Field Municipal A/P, Glendale, Izagora, New
Harmony, New Hope, Piney Grove, Caney Creek and Earlytown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 800 PM CST for southeastern
Alabama...and the Panhandle of Florida.

&&

LAT...LON 3099 8639 3100 8619 3119 8619 3119 8613
      3118 8612 3119 8611 3120 8599 3119 8569
      3099 8571 3075 8598 3076 8639
TIME...MOT...LOC 2302Z 259DEG 39KT 3114 8608 3094 8636 3081 8667

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

01-GONZALEZ
Local storm report, Jan 12, 5:03 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
603 PM EST THU JAN 12 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0602 PM     TSTM WND GST     BLACKWELL FIELD A/P     31.43N 85.62W
01/12/2023  M49 MPH          DALE               AL   OFFICIAL NWS OBS

            49 MPH GUST MEASURED AT KOZR (43 KT).

&&

KGG
Local storm report, Jan 12, 5:06 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
606 PM EST THU JAN 12 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0603 PM     TSTM WND GST     1 SW HEADLAND MUNICIPAL 31.35N 85.32W
01/12/2023  M63 MPH          HENRY              AL   PUBLIC

            MEASURED WIND GUST OF 63 MPH.

&&

KGG
Local storm report, Jan 12, 5:12 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
612 PM EST THU JAN 12 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0553 PM     TSTM WND GST     1 ENE NAPIER FIELD      31.32N 85.44W
01/12/2023  M55 MPH          DALE               AL   OFFICIAL NWS OBS

            55 MPH (48 KT) PEAK GUST MEASURED AT KDHN.

&&

KGG

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 12, 2:13 AM CSTWind AdvisoryTAECoffee, Dale, Geneva, Henry, Houston19 hr
Jan 12, 11:13 AM CSTSpecial Weather StatementTAEDale, Henry47 min
Jan 12, 11:26 AM CSTSevere Thunderstorm WarningTAEDale, Henry34 min
Jan 12, 11:47 AM CSTSevere Thunderstorm WarningTAEHenry43 min
Jan 12, 12:32 PM CSTSpecial Weather StatementTAEHenry28 min
Jan 12, 2:28 PM CSTSevere Thunderstorm Warning Considerable damage threatTAECoffee47 min
Jan 12, 2:49 PM CSTTornado WarningTAECoffee26 min
Jan 12, 3:05 PM CSTSevere Thunderstorm Warning Considerable damage threatTAECoffee, Dale, Henry40 min
Jan 12, 3:13 PM CSTTornado WarningTAECoffee, Dale32 min
Jan 12, 3:38 PM CSTSevere Thunderstorm WarningTAEDale, Henry52 min
Jan 12, 3:43 PM CSTTornado WarningTAEHenry32 min
Jan 12, 4:03 PM CSTTornado WarningTAEHenry27 min
Jan 12, 4:31 PM CSTSevere Thunderstorm WarningTAECoffee, Dale, Geneva, Henry, Houston29 min
Jan 12, 5:00 PM CSTSevere Thunderstorm WarningTAEDale, Geneva, Henry, Houston45 min
Jan 12, 5:02 PM CSTSpecial Weather StatementTAEGeneva43 min
Jan 12, 5:15 PM CSTSevere Thunderstorm WarningTAECoffee, Dale, Geneva45 min
Jan 12, 5:47 PM CSTSevere Thunderstorm WarningTAEDale, Geneva, Henry, Houston58 min
Jan 12, 12:01 PM CSTSpecial Weather StatementTAEClay, Quitman, Randolph44 min
Jan 12, 12:44 PM CSTSpecial Weather StatementTAERandolph46 min
Jan 12, 4:15 PM CSTSevere Thunderstorm WarningTAEClay, Quitman, Randolph, Terrell45 min
Jan 12, 4:39 PM CSTSpecial Weather StatementTAEThomas51 min
Jan 12, 4:47 PM CSTSevere Thunderstorm WarningTAELee, Terrell43 min
Jan 12, 5:36 PM CSTSevere Thunderstorm WarningTAEBen Hill, Lee, Turner, Worth24 min
Jan 12, 5:42 PM CSTSevere Thunderstorm Warning Considerable damage threatTAEBaker, Calhoun, Clay, Dougherty, Early, Lee and 3 more48 min

Nearby

Tornado Warnings in Alabama, 2023Tornado Warnings in Georgia, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.